Hail, Dawson
- When
- June 30, 7:00 PM CST
- Where
- Dawson County, 1 mi N of Sumner
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.965, -99.520
Thunderstorms developed across portions of south central Nebraska during the evening of Tuesday, June 30th, along and just behind a cold front. Some of these thunderstorms became severe, bringing scattered instances of large hail, along with isolated severe wind.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
Thunderstorms developed across portions of south central Nebraska during the evening of Tuesday, June 30th, along and just behind a cold front. Some of these thunderstorms became severe, bringing scattered instances of large hail, along with isolated severe wind. The first thunderstorm formed over Dawson County, just behind the cold front, around 8pm, and produced quarter size hail just north of Sumner. This storm continued to produce severe hail as it moved northeast into Custer County between 8pm and 9pm. A more extensive line of thunderstorms developed farther east around 8:30pm, from eastern Buffalo County northeast to Greeley County. This line moved east southeast. Southern portions of the line were the most intense and produced a swath of large hail reports ranging from quarter size up to half dollar size from Cairo into Grand Island. A severe wind gust of 62 mph was also measured at Central Nebraska Regional Airport (KGRI). The line of thunderstorms continued east southeast, affecting areas east of Highway 281 and north of Highway 6 between 9:45pm and midnight. However, no additional severe reports were received within these areas during this time.
The thunderstorms were supported by strong instability (mixed layer CAPE values of 4500-5500 J/kg) and modest effective shear (25-35kt). Steep mid level lapse rates near 8 C/km and a glancing influence from a progressive shortwave moving from Colorado into Nebraska Panhandle also aided in severe thunderstorm formation, though the position of this upper disturbance kept the greatest deep layer shear displaced northwest from the cold front and strongest instability. The low level jet remained rather weak, thus the line of thunderstorms decreased in intensity after sunset with the onset of nocturnal cooling.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Jun 30, 5:40 PM CST, 1 hour 20 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Hastings NE 640 PM CDT Tue Jun 30 2020 .SHORT TERM...(This evening through Wednesday) Issued at 341 PM CDT Tue Jun 30 2020 Stratus has lifted and is becoming even more like stratocumulus or even cumulus. On satellite, the individual cells are showing up. The cold front is just to the west of the forecast area. Through the remainder of the afternoon, the front is expected to move into the western part of the forecast area. The upper level wave moves into the area late this afternoon and into the evening. The initial concern is the timing of the convection this afternoon and evening. Most of the models indicate that the convection will develop along and to the west of the front late this afternoon and should be moving into the area probably between 6 and 7 pm this evening. The main area of thunderstorms should be along and north of Interstate 80, but there is a small chance for some thunderstorms into north central Kansas. Late tonight, the thunderstorms are expected to gradually move out of the area by morning. On Wednesday, a surface high will slide through the area. Skies should clear through the morning. Even after the cold front moves through, the temperatures should warm into the lower 90s. The humidity should remain high and the heat index values will reach the mid 90s. It could feel fairly warm with winds only around 10 mph or so. .LONG TERM...(Wednesday night through Tuesday) Issued at 341 PM CDT Tue Jun 30 2020 The main story for the next week will be a ridge that builds across the area. Even with the ridge, there are a few, mainly weak, upper level waves that move through the ridge. There are several periods with small chances for showers and thunderstorms as is typical in a summer pattern. Timing the waves is virtually impossible. The other part of a typical summer pattern is that the ridge comes with warmer temperatures. Expect that temperatures will be at or just a little above normal for this time of year. && .AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Thursday) Issued at 640 PM CDT Tue Jun 30 2020 Main concern for this TAF period will be in the next roughly 6 hours. A surface cold front will continue to push east through both terminal sites in the next 1-3 hrs, bringing a sharp switch in winds from south to northwesterly. Gusts around 20 MPH will be possible. Along with the switch in winds, this front will be the focus for thunderstorm development, but the overall coverage is a bit uncertain the further south you go, so kept as a VCTS mention at this time. Once the front/storm chances push through, VFR conditions are currently forecast for the remainder of the TAF period. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && SHORT TERM...JCB LONG TERM...JCB AVIATION...ADP
Hazardous Weather Outlook National Weather Service Hastings NE 351 PM CDT Tue Jun 30 2020 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 011200- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 351 PM CDT Tue Jun 30 2020 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...This Afternoon and Tonight. Heat index values are expected to be near 100 to 105 degrees across much of the area this afternoon and early evening. Strong to severe thunderstorm chances return, mainly between 6 pm and midnight, across most of the outlook area except far southern portions of north central Kansas. The primary threats will be hail to the size of ping pong balls and damaging winds to 60 mph. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Small chances for thunderstorms persist Friday through Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible between 6 pm and midnight. && More information may be obtained at the following web page: https://www.weather.gov/hastings
Special Weather Statement National Weather Service Hastings NE 720 PM CDT Tue Jun 30 2020 NEZ060-010045- Dawson NE- 720 PM CDT Tue Jun 30 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DAWSON COUNTY UNTIL 745 PM CDT... At 720 PM CDT, Doppler radar was tracking a strong thunderstorm near Lexington, moving northeast at 20 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Lexington and Eddyville. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A Severe Thunderstorm Watch remains in effect until 100 AM CDT for south central Nebraska. LAT...LON 4105 9983 4105 9946 4078 9970 4081 9988 TIME...MOT...LOC 0020Z 218DEG 18KT 4087 9977 ADP
Special Weather Statement
National Weather Service Hastings NE
751 PM CDT Tue Jun 30 2020
NEZ060-061-010115-
Buffalo NE-Dawson NE-
751 PM CDT Tue Jun 30 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BUFFALO AND
NORTHEASTERN DAWSON COUNTIES UNTIL 815 PM CDT...
At 751 PM CDT, Doppler radar was tracking a strong thunderstorm near
Sumner, or 16 miles northeast of Lexington, moving northeast at 20
mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Sumner, Miller and Eddyville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
south central Nebraska.
LAT...LON 4105 9922 4091 9938 4089 9956 4092 9963
4105 9965
TIME...MOT...LOC 0051Z 221DEG 19KT 4097 9956
ThiesThe Grand Island radar (KUEX), 116 km away, was scanning. The volume nearest the first event began at 00:59 UTC.
7 hail, 1 thunderstorm wind. Local standard time, as filed.
Hail ranging in size from quarters to ping pong balls was reported along the path.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2020Every state in 2020This day in weather historyWarnings in Nebraska, June 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 901307, 901308, 901311, 901312, 901313, 901314, 901315, 901316.